Virginia, 2002

Hail and Damaging Winds in Virginia, May 9, 2002

May 9, 2002 · NWS AKQ · 6 events in 5 counties and zones

3 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 9, 3:10 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 9, 3:10 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
410 PM EDT THU MAY 9 2002

SVR TSTM WATCH IN PLACE OVER THE ERN VA PIEDMONT...SO WILL MAKE THIS
QUICK. WARM FRONT CONTINUES TO SURGE NORTHWARD THROUGH SRN VA. TEMPS
HAVE RECOVERED QUICKLY S INTO THE WARM SECTOR (UPPER 80S/NEAR 90F)...
SO INSTBY WILL NOT BE HARD TO COME BY FROM RICHMOND SOUTH (SURFACE
BASED CAPES EXCEEDING 3000 J/KG). TO THE NORTH HOWEVER...THE LATER
DISSPIATION OF LOWER CLOUDS WILL LIKELY KEEP TEMPS FROM HITTING 80F.

WILL CONTINUE TO MONITOR DEVELOPING LINE OF CONVECTION TO OUR WEST...
LIKELY TO INTENSIFY (WITH BOWING SEGMENTS) AS THE OUTFLOWS MOVE
INTO A MORE UNSTABLE ENVIRONMENT ACROSS CENTRAL/SOUTHERN VA. WILL
ALSO MONITOR TRENDS ALONG THE COAST...CLOSER TO THE RECEDING WARM
FRONT...WHERE A MORE ERLY COMPONENT AT LOW LEVELS (INCREASED 0-3 KM
SHEAR/HELICITY...0-6 KM BULK SHEAR NEAR 40KTS) MAY ALLOW FOR THE
POTENTIAL OF SUPERCELLS AHEAD OF LINEAR CONVECTION.

OTHERWISE...CONTINUED WITH LIKELY WORDING IN ALL AREAS THIS
EVENING...THEN LINGERED RAIN CHANCES OVERNIGHT ACROSS THE E/SE
COUNTIES. WILL HAVE TO MONITOR THE HEAVY RAIN THREAT LATE OVER SE VA
AND NE N CAROLINA AS THE FRONT BEGINS TO FLATTEN/STALL OUT...WITH
ADDITIONAL CONVECTION (MAINLY ELEVATED OVERNIGHT) FIRES ALONG THE
FRONT OR CONVERGENCE ZONE.

MINIMAL CHANGES MADE TO THE FORECAST FOR FRI AND BEYOND. SATURDAY IS
STILL A BIG FCST CHALLENGE IN TERMS OF RAIN CHANCES. THE ETA
CONTINUES TO SHOW A MORE DEFINITIVE SECONDARY WARM FRONT ACROSS THE
CAROLINAS...WITH RAIN AMOUNTS SPREAD WELL TO THE NORTH (INTO NRN
VA). THE AVN MEANWHILE CONTINUES TO SHOW VERY LITTLE WARM FRONTAL
DYNAMICS ACROSS THE MID ATLANTIC...AS THE MAIN WARM FRONT/ASSOCIATED
RAINFALL REMAINS WELL NORTH. FOR NOW...WILL CONTINUE WITH THE CHANCE
POPS.

ALSO CONTINUED WITH THE CHANCE OF SHOWERS/TSTMS SUN-MON AHEAD OF THE
NEXT SURFACE LOW/COLD FRONT AS THE REGION ONCE AGAIN SNEAKS INTO THE
WARM SECTOR. WOULD EXPECT A DRY REGIME DURING A GOOD CHUNK OF THIS
PERIOD HOWEVER (BEHIND THE WARM FRONT/AHEAD OF THE COLD FRONT)...
GIVEN THE LACK OF A TRIGGER EXPECTED WITHIN THE WARM SECTOR.

FCSTID =13
SBY   61  77  47  69 /  70  10  10  20
OXB   59  73  47  63 /  70  10  10  20
ECG   66  78  57  71 /  70  30  20  30
ORF   66  75  57  71 /  70  30  20  30
PHF   62  77  52  71 /  70  20  10  30
AKQ   63  80  54  71 /  70  20  10  30
RIC   62  80  51  72 /  70  10  10  30
FVX   61  80  51  71 /  70  10  10  30

.AKQ...
MD...NONE.
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THURSDAY FOR ZONES
VAZ048>049...VAZ060>062...VAZ065>069.

HURLEY

In the hours before

Special weather statement, May 9, 1:27 PM EST, 3 hours 8 minutes before
VAZ049-060>062-065>069-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN
THE WATCH.

  AMELIA              CUMBERLAND            GOOCHLAND
  LOUISA              LUNENBURG             MECKLENBURG
  NOTTOWAY            POWHATAN              PRINCE EDWARD

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SAMMLER
Special weather statement, May 9, 1:27 PM EST, 3 hours 8 minutes before
VAZ0048-49-060>062-065>069-092300-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE FLUVANNA COUNTY
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN
THE WATCH.

  AMELIA              CUMBERLAND            GOOCHLAND
  LOUISA              LUNENBURG             MECKLENBURG
  NOTTOWAY            POWHATAN              PRINCE EDWARD
  FLUVANNA

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SAMMLER/HURLEY
Special weather statement, May 9, 2:23 PM EST, 2 hours 12 minutes before
VAZ0048-49-060>062-065>069-092300-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE FLUVANNA COUNTY
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN
THE WATCH.

  AMELIA              CUMBERLAND            GOOCHLAND
  LOUISA              LUNENBURG             MECKLENBURG
  NOTTOWAY            POWHATAN              PRINCE EDWARD
  FLUVANNA

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SAMMLER/HURLEY
Special weather statement, May 9, 2:44 PM EST, 1 hour 51 minutes before
VAZ048-049-060>062-065>069-092300-

SPECIAL WEATHER STATEMENT...CORRECTED UGC
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN
THE WATCH.

  AMELIA              CUMBERLAND            GOOCHLAND
  LOUISA              LUNENBURG             MECKLENBURG
  NOTTOWAY            POWHATAN              PRINCE EDWARD
  FLUVANNA

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SAMMLER/HURLEY

The radar

The Sterling radar (KLWX), 142 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Fluvanna

When
May 9, 4:35 PM EST
Where
Fluvanna County, Palmyra
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -78.283

Trees down.

Thunderstorm Wind, Caroline

When
May 9, 5:30 PM EST
Where
Caroline County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -77.333

Trees down across county, and some power lines down.

Hail, Hanover

When
May 9, 5:45 PM EST
Where
Hanover County, Ashland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -77.483

Thunderstorm Wind, Powhatan

When
May 9, 5:55 PM EST
Where
Powhatan County, 4 mi E of Tobaccoville
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.483, -78.033

Trees down, some uprooted. Power lines down.

Hail, Chesapeake (C)

When
May 9, 9:20 PM EST
Where
Chesapeake (C) County, Chesapeake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.817, -76.267

Hail, Chesapeake (C)

When
May 9, 9:28 PM EST
Where
Chesapeake (C) County, Chesapeake
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.817, -76.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297418, 5297419, 5298189, 5297420, 5297421, 5297501.